Skip to content

Clozaril

Interactions

Clozapine/Benzodiazepines

This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.

Medical warning:

Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.

How the interaction occurs:

The cause of this interaction is not known.

What might happen:

You may experience delirium or loss of consciousness.

What you should do about this interaction:

Let your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together. If you notice any confusion, loss of coordination, or loss of consciousness, contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.

References:

1.Faisal I, lindenmayer JP, Taintor Z, Cancro R. Clozapine-benzodiazepine interactions. J Clin Psychiatry 1997 Dec;58(12):547-8.

2.Clozaril (clozapine tablets) US prescribing information. Novartis Pharmaceuticals Corporation March, 2013.

3.Borentain S, Millet B, Olie JP. Cardiac risk at the onset of treatment in patients treated with benzodiazepines and clozapine. Eur Psychiatry 2002 Nov;17(7):419-20.

4.Jackson CW, Markowitz JS, Brewerton TD. Delirium associated with clozapine and benzodiazepine combinations. Ann Clin Psychiatry 1995 Sep;7(3):139-41.

5.Sassim N, Grohmann R. Adverse drug reactions with clozapine and simultaneous application of benzodiazepines. Pharmacopsychiatry 1988 Nov; 21(6):306-7.

6.Tupala E, Niskanen L, Tiihonen J. Transient syncope and ECG changes associated with the concurrent administration of clozapine and diazepam. J Clin Psychiatry 1999 Sep;60(9):619-20.

7.Cobb CD, Anderson CB, Seidel DR. Possible interaction between clozapine and lorazepam. Am J Psychiatry 1991 Nov;148(11):1606-7.

8.Klimke A, Klieser E. Sudden death after intravenous application of lorazepam in a patient treated with clozapine. Am J Psychiatry 1994 May; 151(5):780.

Selected from data included with permission and copyrighted by First Databank, Inc. This copyrighted material has been downloaded from a licensed data provider and is not for distribution, expect as may be authorized by the applicable terms of use.

CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.

More about Drugs and Medications

Newsletters

Subscribe to free WebMD newsletters.

  • WebMD Daily

    WebMD Daily

    Subscribe to the WebMD Daily, and you'll get today's top health news and trending topics, and the latest and best information from WebMD.

  • Men's Health

    Men's Health

    Subscribe to the Men's Health newsletter for the latest on disease prevention, fitness, sex, nutrition, and more from WebMD.

  • Women's Health

    Women's Health

    Subscribe to the Women's Health newsletter for the latest on disease prevention, fitness, sex, diet, anti-aging, and more from WebMD.

By clicking Submit, I agree to the WebMD Terms & Conditions & Privacy Policy

URAC: Accredited Health Web Site TRUSTe online privacy certification HONcode Seal AdChoices